Alert archive / Massachusetts / Winter Weather Advisories in 2021

Winter Weather Advisory 14, NWS Boston/Norton, MA

November 26, 2021Franklin County, Massachusetts

NWS Boston/Norton, MA issued this winter weather advisory at Nov 26, 2021, 3:31 AM EST for Franklin County, Massachusetts. It took effect at Nov 26, 2021, 1:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2021, 3:31 AM EST (08:31 UTC)
In effect from
Nov 26, 2021, 1:00 PM EST
Expired
Nov 27, 2021, 3:01 AM EST
In force
14 hr
Issued by
NWS Boston/Norton, MA

County Franklin County, MA

The radar

The Albany radar (KENX), 121 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2282 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WWUS41 KBOX 260831
WSWBOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Boston/Norton MA
331 AM EST Fri Nov 26 2021

MAZ002-262145-
/O.NEW.KBOX.WW.Y.0014.211126T1800Z-211127T1100Z/
Western Franklin MA-
Including the city of Charlemont
331 AM EST Fri Nov 26 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
6 AM EST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 
  inches. Winds gusting as high as 40 mph.

* WHERE...Westernmost Franklin MA County.

* WHEN...From 1 PM this afternoon to 6 AM EST Saturday.

* IMPACTS...Plan on slippery road conditions. In addition, winds 
  gusting to 30 to 40 mph may cause blowing snow and reduced 
  visibility. The hazardous conditions could impact the evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$
Field
2 follow-up statements
347 
WWUS41 KBOX 261947
WSWBOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Boston/Norton MA
247 PM EST Fri Nov 26 2021

MAZ002-270900-
/O.CON.KBOX.WW.Y.0014.000000T0000Z-211127T1100Z/
Western Franklin MA-
Including the city of Charlemont
247 PM EST Fri Nov 26 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 inches,
  with the highest amounts above 1500 ft. The snow will end around
  or just after midnight. 

* WHERE...Westernmost Franklin MA County.

* WHEN...Until 6 AM EST Saturday.

* IMPACTS...Plan on slippery road conditions. In addition, winds
  gusting to 35 mph may cause blowing snow and reduced 
  visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

&&

$$
595 
WWUS41 KBOX 270801
WSWBOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Boston/Norton MA
301 AM EST Sat Nov 27 2021

MAZ002-270915-
/O.CAN.KBOX.WW.Y.0014.000000T0000Z-211127T1100Z/
Western Franklin MA-
Including the city of Charlemont
301 AM EST Sat Nov 27 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Lingering light snow showers will come to an end early this
morning. No additional accumulation is expected.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this winter weather advisory went out at Nov 26, 3:24 AM EST, 7 minutes earlier.

Area forecast discussion, Nov 26, 3:24 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
324 AM EST Fri Nov 26 2021

.SYNOPSIS...
A strong cold front approaches from the west bringing scattered
showers today which may end as snow showers this afternoon &
evening in parts of Southern New England. Much colder and
blustery weather arrives behind the cold front tonight into
Saturday. More tranquil weather briefly returns Sunday with less
wind. However, the next weather system arrives Sunday night
into Monday, with the risk for rain and potentially a dusting or
more of snow.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
140 AM update

Current forecast still on track for the overnight hours. Patches
of light rain had overspread the region. Cloud bases were
lowering. Temperatures were in the upper 30s to mid 40s, except
lower 50s on the islands.

Main thing we will be watching for is the potential for snow on
the tail end of the front during the day on Friday. The 00Z NAM
has come in a bit more robust in that department, but will wait
to evaluate all guidance overnight.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Overview...

Upper trough swings across Srn New England Friday and off to the
east Friday night. Surface cold front follows a similar timetable.

Details...

Friday...

Upper trough from the Great Lakes becomes negatively tilted, with a
closed low forming within as it moves over New England Friday. A
minus 31C cold pool moves with it, providing an increase in
instability. Expect showers to continue through the first part of
the day, then diminish from west to east in the afternoon as the
upper jet shifts east and the surface cold front moves through.
Precipitable Water values top out around 0.9 inches, which is above
normal for late November but not excessive.

Once the cold front moves through, expect winds to increase in the
trailing cold advection in the afternoon. Winds in the mixed layer
reach at least 25 to 30 kt, with 35 kt along the South Coast.  There
is potential for 35 kt to reach farther north, but less confidence.
Expect afternoon gusts to ramp up to 30-35 mph and possibly to 40
mph.

Low level temps will be minus 5C to minus 8C, which would support
max sfc temps in the 40s, possibly around 50 south coast.
Temperatures will fall in the cold advection, but current data only
brings temps low enough to support a change to snow along the NH
border. Regardless, this is an uncertainty in the forecast...if the
colder air shifts farther south then more areas may change to snow
before precipitation ends.

Friday night...

Strong cold advection winds Friday night with continued gusts of
30kt/35 mph, possibly a little higher.  This is based on winds in
the mixed layer. Dew points fall through the 20s overnight, with
temperatures falling into the 20s and around 30.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

Highlights...

* Below average temperatures continue through at least mid week

* A storm system moves into southern New England later Sunday into
  Monday bringing some rain and the potential for snow, but trends
  have been for a weaker system with a smaller impact.

Details...

Saturday night through Monday...

Saturday evening we'll get a break from the wind as the low to our
northeast exits and a brief, weak ridge of high pressure moves
overhead slackening the pressure gradient. Still, thinking that
winds will keep up overnight enough to prevent the boundary layer
from decoupling; the strongest winds remain over the coastal waters,
20-25 kts.

Sunday into Monday is the window for our next disturbance to make
its way through, but signals are not there for any sort of strong or
very impactful winter storm. A clipper system will move out of the
Midwest beneath a digging mid level trough on Sunday, spawning a
secondary low off the mid Atlantic coast to our south Sunday
afternoon. 00Z guidance has backed off considerably compared to 24
hours ago, with a weaker secondary low around 1004-1006 mb and
little to no low level jet for forcing. The ECMWF does want to dig
the trough deeper, but this actually keeps the larger scale forcing
and bulk of the precip offshore. Looking at model soundings we see a
period of saturation in the -10 to -18 snow growth zone overnight
but lack of forcing in the same layer, so any snow would likely be
light. Given lack of run-to-run consistency and little agreement
amongst the models, an ensemble approach is warranted, still
painting a 20-60% chance of at least 1" of snow between the GEFS and
EPS. Fortunately, not a lot of wind is expected with this system.

Tuesday through Thursday...

There is nothing significant in the far extended forecast at the
moment, with fairly benign, if chilly, weather expected through
Thursday under a very broad trough which becomes more zonal with
time. A few passing chances for showers, mainly Wednesday with a
shallow trough cutting through northern New England, but lack of
deep moisture should keep things fairly dry. Temperatures creep back
up into the mid to upper 40s by mid week.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

0645Z update...

Overnight... Ceilings lowering to MVFR/IFR in light rain
showers. Light south to southwest winds.

Friday...IFR in rain showers in the morning. A cold front moves
across the region during late morning and afternoon. Conditions
improving to VFR around mid-afternoon, except for lingering
MVFR in Northern MA including the Worcester Hills. Northern
areas may also see rain showers change to snow showers during
the afternoon. West winds become gusty in the afternoon, with
gusts around 30 kt.

Friday night...VFR south, and MVFR improving to VFR north. West
winds gust 30 to 35 kt.

KBOS Terminal...High Confidence in TAF.

KBDL Terminal...High Confidence in TAF.

Outlook /Saturday Night through Tuesday/...

Saturday Night: VFR. Breezy.

Sunday: Mainly VFR, with local MVFR possible.

Sunday Night: Chance SHSN.

Monday: Breezy. Slight chance SHSN.

Monday Night: Breezy.

Tuesday:

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

*** Gale Warning late Friday into Saturday ***

145 AM update...

Overnight...

Light south to southwest winds. Seas near 5 feet on the southern
outer waters. Scattered showers move in from the west.

Friday...

A cold front crosses the waters late Friday. Winds shift out of the
west with gusts reaching 35 kt late in the day. Sufficient
confidence to upgrade the Gale Watch to a Gale Warning. Seas
build to 3-5 feet nearshore and 5 to 8 feet on the outer waters
in the afternoon. Scattered showers.

Friday night...

Cold advection across the waters will maintain strong winds. West
winds gusting to 35 kt. Seas building 5 to 11 feet.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Areas of rough seas.

Sunday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers.

Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

Monday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers.

Monday Night: Winds less than 25 kt. Seas up to 5 ft.

Tuesday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Winter Weather Advisory from 1 PM this afternoon to 6 AM EST
     Saturday for MAZ002.
RI...None.
MARINE...Gale Warning from 4 PM this afternoon to 1 PM EST Saturday for
     ANZ230>237-250-251-254.
     Gale Warning from 1 PM this afternoon to 1 PM EST Saturday for
     ANZ255-256.

&&

SYNOPSIS...WTB/BW
NEAR TERM...WTB/GAF
SHORT TERM...WTB
LONG TERM...BW
AVIATION...BW/GAF
MARINE...BW/GAF
Hazardous weather outlook, Nov 25, 4:33 PM EST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 PM EST Thu Nov 25 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-262145-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
433 PM EST Thu Nov 25 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-262145-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 PM EST Thu Nov 25 2021

...GALE WARNING IN EFFECT FROM 4 PM FRIDAY TO 1 PM EST SATURDAY...

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 2:44 PM ESTGale WarningBOX19 hr

Nearby

Winter Weather Advisories in Massachusetts, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.